MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since invasive instrumentation was applied in a different location in the brain than anticipated and desired with the brainlab navigation involved, despite the surgeon/hospital did not report: that there would have been any harm or negative effect to the patient due to this issue, neither due to the prolong of surgery/anesthesia of more than 1h.That the surgery and tumor resection would not have been successful as intended at the end of the surgery.That there would have been further any remedial actions necessary, done or planned for this patient, nor any prolong of hospitalization.According to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the most probable main contributing factors for the reported 2cm deviation observed during a tumor resection procedure performed with the aid of navigation are the likely use of either one or the combination of more or all of the following damaged instruments at this procedure: a damaged navigation reference attachment arm which was found to no longer lock properly when tightened, as the likely main factor explaining the observed deviation by movement of the navigation reference array during the surgery.A damaged navigation reference array used unsterile that was found to have a bent marker post, as to a lesser extent possible contributing factor to the deviation.A damaged navigation reference array used sterile that was found to be out of accuracy tolerances as to a lesser extent possible contributing factor to the deviation.These instruments were damaged or went out of specifications likely through long term use and/or improper handling at the user site, also e.G.At re-processing, which apparently was not detected by the user before re-use after the damage occurred.Specifically, use of the damaged arm no longer locking properly for holding the navigation reference array, can cause the reference array to drift/move from its initial position at or after patient registration to navigation, draping, and during the procedure.If the navigation reference has moved, navigation is no longer accurate and a new registration must be performed.Use of the damaged unsterile navigation reference array, and/or of the damaged sterile array which showed an out-of-tolerance deviation of approximately 4mm at brainlab inspection, introduces navigation display deviations when exchanging arrays during the procedure from unsterile to sterile conditions, due to the difference in geometries.The navigation software relies on the recognition of an exact same position and geometry of the navigation reference array in relation to the patient anatomy as it was during registration to navigation based on the pre-operative scan to the current patient anatomy, throughout the complete use of navigation during a surgery, in order to accurately track navigated instruments.Apparently the resulting deviation was not detected by the user before the invasive surgical actions with the necessary navigation accuracy verification throughout the procedure.With the very limited information provided and available from the hospital, and without availability of scan or navigation data for this surgery, other use-related causes or factors possibly contributing to the reported deviation at this specific procedure, such as shift of the patient's brain during surgery or the quality of the patient registration to navigation by the user for the region of interest, cannot be assessed nor investigated by brainlab.If occurred, these apparently were also not recognized with the necessary verification of navigation accuracy of the registration, after draping and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Already completed: all hardware components that had been found damaged / out of specifications at this site, have been removed from clinical use at this facility.
 
Event or Problem Description
A cranial surgery for a tumor removal has been performed with the aid of the brainlab navigation version 3.0 (the date of the surgery is unknown, the brainlab rep.Was informed by a different surgeon via email on (b)(6) 2020).During the procedure the surgeon could not find the tumor on the first attempt with navigation, therefore took the patient from the operating table to perform an intra-operative mri scan.The mri showed much more perilesional change than expected, suspected by the surgeon due to the initial attempts to find the tumor.From the scan it was determined that the lesion was ca.2cm away from where the navigation had indicated it.The surgery continued with navigation, using the intra-operative mri scan.The procedure was delayed by more than 1h due to this.There were and will be no further details of this surgery and patient provided by the surgeon to brainlab.The surgeon/hospital did not report: that there would have been any harm or negative effect to the patient due to this issue, neither due to the prolong of surgery/anesthesia of more than 1h.That the surgery and tumor resection would not have been successful as intended at the end of the surgery.That there would have been further any remedial actions necessary, done or planned for this patient, nor any prolong of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11045944
Report Number8043933-2020-00068
Device Sequence Number16405749
Product Code HAW
UDI-Device Identifier04056481138790
UDI-Public04056481138790
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01
Device Catalogue Number71201
Device Lot NumberSW V. 3.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2020
Initial Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;